Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 277, NWS Bismarck, ND

August 15, 2011Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 8:19 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 8:19 AM CDT (13:19 UTC)
Expired
Aug 15, 2011, 9:15 AM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6461 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS53 KBIS 151319
SVRBIS
NDC021-045-151415-
/O.NEW.KBIS.SV.W.0277.110815T1319Z-110815T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
819 AM CDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTH CENTRAL LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 915 AM CDT

* AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KULM...OR 44 MILES SOUTH OF JAMESTOWN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRICOURT AND EDGELEY AROUND 835 AM CDT.
  MONANGO AROUND 900 AM CDT.
  FULLERTON AROUND 915 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4640 9830 4610 9847 4620 9899 4638 9896
TIME...MOT...LOC 1319Z 277DEG 16KT 4628 9884
WIND...HAIL 60MPH 1.00IN

$$

WETZEL
2 follow-up statements
854 
WWUS53 KBIS 151340
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
840 AM CDT MON AUG 15 2011

NDC021-045-151415-
/O.CON.KBIS.SV.W.0277.000000T0000Z-110815T1415Z/
DICKEY ND-LAMOURE ND-
840 AM CDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LAMOURE AND NORTHWESTERN DICKEY COUNTIES UNTIL 915 AM CDT...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MERRICOURT...OR 44 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONANGO AROUND 900 AM CDT.

LAT...LON 4640 9830 4610 9847 4620 9899 4638 9896
TIME...MOT...LOC 1340Z 277DEG 16KT 4627 9871
WIND...HAIL 60MPH 1.00IN

$$

WETZEL
629 
WWUS53 KBIS 151410
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 AM CDT MON AUG 15 2011

NDC021-045-151420-
/O.EXP.KBIS.SV.W.0277.000000T0000Z-110815T1415Z/
DICKEY ND-LAMOURE ND-
910 AM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAMOURE AND
NORTHWESTERN DICKEY COUNTIES WILL EXPIRE AT 915 AM CDT/815 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY 
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4640 9830 4610 9847 4620 9899 4638 9896
TIME...MOT...LOC 1410Z 277DEG 16KT 4625 9852

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:46 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 15, 6:46 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
646 AM CDT MON AUG 15 2011

.UPDATE...
UPDATED TEMPERATURE AND RELATIVE HUMDITY GRIDS AND ADJUSTED
POP AND WEATHER.

&&

.DISCUSSION...
LOW PRESSURE EASTERN MONTANA WITH WITH MID LEVEL DISTURBANCE
MOVING ACROSS FORECAST AREA AND ISOLATED THUNDERSTORM MOVING
SOUTHEAST FROM NORTH OF KBIS TOWARD KJMS.

ADDED PATCHY FOG TO SOUTHWEST AND MORE CLOUD WHERE OVERNIGHT
RADIATIONAL COOLING PLUS MOIST OUTFLOW FOR THUNDERSTORMS IS
INDUCING BAND OF STRATUS.

&&

.AVIATION...
CURRENTLY...THERE IS AN AREA OF THUNDERSTORMS AND LIGHT RIGHT
EXTENDING FROM EAST OF BISMARCK TO 15 MILES WEST OF JAMESTOWN. THESE
THUNDERSTORMS SHOULD MOVE EAST AND AWAY FROM KBIS WITHIN THE
HOUR...HOWEVER THESE THUNDERSTORMS WILL AFFECT OVER THE NEXT FEW
HOURS. THE MAIN THREAT WITH THESE STORMS ARE SMALL HAIL...WINDS IN
EXCESS OF 50 MPH...AND FREQUENT LIGHTNING.

A COLD FRONT WILL PUSH EASTWARD FROM EASTERN MONTANA INTO WESTERN
PORTIONS OF THE STATE LATER TODAY. THIS FRONT COUPLED WITH MOIST
SOUTHERLY FLOW WILL BE A TRIGGER FOR THE DEVELOPMENT OF
THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE LATER THIS AFTERNOON
AND INTO THE EVENING. ALL AERODROMES WILL BE AFFECTED...WITH LARGE
HAIL AND SEVERE WINDS BEING THE MAIN THREATS WITH ANY STORM THAT
DEVELOPS. HOWEVER...THE TIMING OF INITIATION IS STILL A BIT
UNCERTAIN...SO PREVAILING CB AND LIGHT RAIN SHOWERS HAVE BEEN
MENTIONED. WILL LEAVE THE TIMING OF INITIATION TO LATER UPDATES AND
AMENDMENTS...AND WILL CONTINUE TO MONITOR THE SITUATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...LTH
Hazardous weather outlook, Aug 15, 4:15 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT MON AUG 15 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
415 AM CDT MON AUG 15 2011 /315 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO SOUTH
CENTRAL NORTH DAKOTA THIS EARLY MONDAY MORNING.

CHANCES FOR SEVERE THUNDERSTORMS CONTINUE THIS AFTERNOON...MAINLY
OVER WESTERN PORTIONS OF THE STATE.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH TUESDAY MORNING.

NH

In the hours before

Local storm report, Aug 15, 5:01 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             HALLIDAY                47.35N 102.34W
08/15/2011  M0.88 INCH       DUNN               ND   CO-OP OBSERVER

&&

LHUBER
Local storm report, Aug 15, 5:04 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND GST     2 ESE HAZEN             47.28N 101.58W
08/15/2011  M64 MPH          MERCER             ND   AWOS

            MEASURED WIND GUST AT THE HAZEN AIRPORT.

&&

NHEINERT
Special weather statement, Aug 15, 6:14 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 AM CDT MON AUG 15 2011

NDZ020-021-034>036-151215-
BURLEIGH-KIDDER-MCLEAN-MORTON-OLIVER-
614 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF BISMARCK...MOVING SOUTHEAST AT
35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY DOWNPOURS CAN
BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  REGAN...              BISMARCK...           LINCOLN...
  WING...               WING...               MENOKEN...
  MCKENZIE...           ARENA...              STERLING...
  TUTTLE...             MOFFIT...             DRISCOLL...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

HEINERT
Local storm report, Aug 15, 6:55 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND GST     3 E HAZEN               47.29N 101.56W
08/15/2011  E60 MPH          MERCER             ND   TRAINED SPOTTER

            60 MPH GUST WITH PEA SIZED HAIL OBSERVED...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:22 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
Aug 14, 9:18 PM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh, Morton6 hr
Aug 14, 9:30 PM CDTSevere Thunderstorm WarningBISDivide, Williams51 min
Aug 14, 10:14 PM CDTFlash Flood WarningBISEmmons, Morton6 hr
Aug 14, 11:27 PM CDTSevere Thunderstorm WarningBISDivide, Williams63 min
Aug 15, 12:23 AM CDTSevere Thunderstorm WarningBISMorton, Oliver67 min
Aug 15, 1:48 AM CDTSevere Thunderstorm WarningBISMcKenzie57 min
Aug 15, 2:44 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail61 min
Aug 15, 3:46 AM CDTSevere Thunderstorm WarningBISDunn, Mercer59 min
Aug 15, 4:04 AM CDTAreal Flood WarningBISEmmons, Morton7 hr
Aug 15, 4:23 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer50 min
Aug 15, 4:46 AM CDTSevere Thunderstorm WarningBISMercer, Oliver29 min
Aug 15, 5:10 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver65 min
Aug 15, 5:12 PM CDTSevere Thunderstorm WarningBISDunn, Stark63 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningBISBowman, Slope67 min
Aug 15, 5:41 PM CDTTornado WarningBISDunn, Mercer, Morton, Stark34 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark20 min
Aug 15, 6:18 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Aug 15, 6:20 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.